Alert archive / Michigan / Special Weather Statements in 2011

Special Weather Statement, NWS Grand Rapids, MI

May 9, 2011Clinton County, Ingham County, Michigan

NWS Grand Rapids, MI issued this special weather statement at May 9, 2011, 8:21 PM EDT for Clinton County, Ingham County, Michigan. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2011, 8:21 PM EDT (00:21 UTC)
Expired
May 9, 2011, 9:15 PM EDT
In force
54 min
Issued by
NWS Grand Rapids, MI

Counties Clinton County, MI, Ingham County, MI

The radar

The Detroit radar (KDTX), 82 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 8:22 PM EDTHAIL 0.25Potterville, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2011-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2011-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2047 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

192 
WWUS83 KGRR 100021
SPSGRR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
821 PM EDT MON MAY 9 2011

MIZ051-052-058-059-066-067-074-100115-
CLINTON-EATON-GRATIOT-INGHAM-IONIA-JACKSON-MONTCALM-
821 PM EDT MON MAY 9 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 818 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS A LINE NEAR ST. JOHNS TO 10 MILES WEST OF LANSING TO 
22 MILES SOUTH OF LANSING...MOVING EAST AT 25 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THESE STORMS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4230 8413 4230 8460 4255 8480 4266 8482
      4312 8516 4313 8437 4278 8436 4278 8419
      4273 8415
TIME...MOT...LOC 0021Z 251DEG 23KT 4299 8494 4271 8471
          4259 8469 4243 8454

$$

WDM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at May 9, 7:55 PM EDT, 26 minutes earlier.

Area forecast discussion, May 9, 7:55 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
755 PM EDT MON MAY 9 2011

LATEST UPDATE...AVIATION...

.SYNOPSIS...(413 PM EDT MON MAY 9 2011)
A WARM FRONT EXTENDING EAST FROM LOW PRESSURE OVER THE CENTRAL
PLAINS WILL LIFT TONIGHT... TRIGGERING NUMEROUS SHOWERS AND
THUNDERSTORMS OVER SOUTHWEST LOWER MICHIGAN.

THE WARM FRONT WILL BE STALLED NEARBY TUESDAY THROUGH THURSDAY AND
REMAIN A FOCUS FOR ISOLATED OR SCATTERED THUNDERSTORMS. AFTER
TONIGHT HOWEVER... PROBABILITIES FOR RAIN WILL DECREASE
CONSIDERABLY. TEMPERATURES WILL BE QUITE SUMMERLIKE THIS WEEK...
WITH INCREASINGLY HUMID CONDITIONS ARRIVING FOR WEDNESDAY AND
THURSDAY. TEMPERATURES ARE EXPECTED TO COOL BACK INTO THE 60S THIS
WEEKEND.

&&

.SHORT TERM...(413 PM EDT MON MAY 9 2011)
(TONIGHT THROUGH WEDNESDAY NIGHT)

UPSTREAM ELEVATED CONVECTION OVER WI IS RIDING THE TOP OF THE UPPER
RIDGE AND WILL BE EXPANDING/DEVELOPING SOUTHEASTWARD TONIGHT. A VERY
SHARP H8 THETA-E GRADIENT CURRENTLY JUST TO OUR SW WILL BE SHIFTING
NE INTO SW LR MI TONIGHT... ALONG WITH 850-500 MB CAPES OVER 500
J/KG. HAVE RAISED POPS TO LIKELY OVER THE BULK OF THE CWFA BASED ON
UPSTREAM RADAR TRENDS AND THE MORE AGGRESSIVE 12Z MODEL QPF TRENDS.
IT IS STILL EXTREMELY DRY OVER LWR MI... BUT THE INCOMING MOISTURE
AND INSTABILITY IS ROOTED ABOVE 850 MB AND IT WILL NOT MATTER THAT
THE BOUNDARY LAYER IS SO DRY. THERE HAVE BEEN SOME REPORTS OF PEA TO
MARBLE SIZE HAIL OVER WI TODAY... AND WE MAY SEE SOME OF THE SAME
TONIGHT.

FAIRLY WIDESPREAD CONVECTION WILL PROBABLY BE IMPACTING THE CWFA TO
START THE DAY TUESDAY...BUT WILL THEN SLIDE SE AND OUT OF THE AREA
ALONG THE MID LEVEL INSTABILITY GRADIENT. AFTER MID MORNING OR SO...
THE REST OF THE DAY SHOULD BE PREDOMINATELY DRY AS THE UPPER RIDGE
AMPLIFIES OVERHEAD... BUT KEPT A 20 POP FOR THE AFTERNOON (AND
TUESDAY NIGHT) SINCE THE H8 WARM FRONT AND AXIS OF MID LEVEL
INSTABILITY WILL STILL BE ON TOP OF THE AREA. SFC INSTABILITY STAYS
VERY LOW UNTIL WEDNESDAY WHEN THE SFC DEWPOINTS CREEP UPWARD. BUT
AGAIN... COVERAGE OF CONVECTION ON WEDNESDAY INTO WEDNESDAY NIGHT
SHOULD BE ONLY SCATTERED AT BEST WITH THE PUMPED UP UPPER RIDGE
OVERHEAD AND AN OVERALL LACK OF DECENT SFC CONVERGENCE.

&&

.LONG TERM...(413 PM EDT MON MAY 9 2011)
(THURSDAY THROUGH MONDAY)

UPPER RIDGE OVER THE GREAT LAKES WILL BE NUDGED EAST BY A TROUGH
MOVING THROUGH THE NORTHERN PLAINS/SRN CANADA. THURSDAY CONTINUES TO
LOOK LIKE A MILD DAY WITH HIGHS IN THE 70S TO NEAR 80. SFC LOW WILL
STILL BE TO THE WEST. HOWEVER WITH INCREASING SOUTH FLOW AHEAD OF
THE FRONTAL BOUNDARY WE/LL SEE TSRA DEVELOP. DECENT
INSTABILITY...LI/S NEAR -4C...BUT NOT A LOT OF SHEAR SUGGESTS THAT
WE WILL NOT SEE SVR STORMS. ALTHOUGH THE OCCLUDED FRONT WILL MOVE
THROUGH THURSDAY NIGHT...THE SFC LOW IS PROGD TO TAKE A COUPLE OF
DAYS TO MOVE THROUGH DUE TO A BLOCKING PATTERN SETTING UP OFF THE
EAST COAST. THUS WE/LL CONTINUE WITH SHRA IN THE GRIDS FRIDAY NIGHT
THROUGH MONDAY. TEMPS WILL COOL DOWN OVER THE WEEKEND WITH HIGHS
FALLING BACK INTO THE 60S.

&&

.AVIATION...(755 PM EDT MON MAY 9 2011)
OVERALL I WOULD EXPECT VFR CONDITIONS TO PREVAIL THROUGH TUESDAY.
A BAND OF DISSIPATING SHOWERS AND ISOLATED THUNDERSTORMS CROSSING
THE TAF SITES EARLY THIS EVENING SHOULD BE GONE BY 03Z OR SO. THERE
IS SOME SUGGESTION THE ADVECTION OF LOW TO MID LEVEL MOISTURE WILL
BE ENOUGH TO TOUCH OFF MORE SHOWERS BETWEEN 06Z AND 12Z. HOWEVER
THIS DOES NOT LOOK LIKE ALL THAT MUCH AND THE LOW LEVEL RH STAYS ON
THE LOW SIDE FOR AT NIGHT. THERE IS SOME MID LEVEL INSTABILITY SO AN
ISOLATED THUNDERSTORM IS POSSIBLE TOO. THUS A PERIOD OF VFR VSBY
/CIGS RAIN SHOWERS IS EXPECTED OVERNIGHT. BEYOND THAT JUST VFR CIGS
INTO TUESDAY AFTERNOON.

&&

.MARINE...(413 PM EDT MON MAY 9 2011)
OFFSHORE FLOW OUT OF THE SOUTHEAST THROUGH TUESDAY EVENING WILL KEEP
WAVE HEIGHTS BELOW 4 FEET. HOWEVER WIND SPEEDS OF 20 TO 30 KTS
WARRANT A SMALL CRAFT ADVISORY.

&&

.HYDROLOGY...(413 PM EDT MON MAY 9 2011)
FOUR RIVER FLOOD ADVISORIES ARE STILL IN EFFECT BUT RIVER LEVELS
CONTINUE TO SLOWLY FALL DUE TO THE LACK OF SIGNIFICANT RAINFALL IN
EARLY MAY. THE QPF TONIGHT OF ONE QUARTER TO ONE HALF INCH SHOULD
NOT BE SIGNIFICANT ENOUGH TO IMPACT RIVER LEVELS SUBSTANTIALLY.
ALSO... QPF TUESDAY INTO WEDNESDAY WILL BE TOO SCATTERED TO HAVE
MUCH IMPACT.

&&

.FIRE WEATHER...(413 PM EDT MON MAY 9 2011)
THERE IS AN ELEVATED FIRE DANGER THROUGH EARLY EVENING AS CONDITIONS
ARE VERY CLOSE TO RED FLAG WARNING CRITERIA. A WILDFIRE WAS RECENTLY
REPORTED IN LAKE COUNTY. HOWEVER CLOUDS ARE INCREASING AND SHOWERS
ARE APPROACHING...SO TEMPS WILL COOL OFF AND AND RH VALUES WILL
RECOVER AFTER 6 PM.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY FOR ST JOE TO MANISTEE THROUGH TUESDAY
EVENING.

&&

SYNOPSIS:    MEADE
SHORT TERM:  MEADE
LONG TERM:   93
AVIATION:    WDM
MARINE:      MEADE
HYDROLOGY:   MEADE
FIRE WX:     MEADE
Hazardous weather outlook, May 9, 2:48 PM EDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
248 PM EDT MON MAY 9 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-101500-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
248 PM EDT MON MAY 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON TONIGHT

LOW HUMIDITY AND GUSTY WINDS WILL LEAD TO AN ELEVATED FIRE DANGER
THIS AFTERNOON AND EVENING.

THUNDERSTORMS ARE POSSIBLE AFTER 5 PM. SOME OF THE THUNDERSTORMS MAY
PRODUCE HAIL UP TO A HALF INCH IN DIAMETER. THE STORMS WILL MOVE
EAST AT 25 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS ARE POSSIBLE EACH DAY TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-101500-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
248 PM EDT MON MAY 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE AFTER 5 PM. SOME OF THE THUNDERSTORMS MAY
PRODUCE HAIL UP TO A HALF INCH IN DIAMETER. THE STORMS WILL MOVE
EAST AT 25 MPH.

WIND SPEEDS TO 30 KNOTS OUT OF THE SOUTHEAST WILL BE HAZARDOUS TO
SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIND SPEEDS TO 30 KNOTS OUT OF THE SOUTHEAST WILL BE HAZARDOUS TO
SMALL CRAFT TUESDAY AND TUESDAY NIGHT.

A FEW THUNDERSTORMS ARE POSSIBLE EACH DAY TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MEADE 93

In the hours before

Special weather statement, May 9, 6:33 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
633 PM EDT MON MAY 9 2011

MIZ064-071-072-092330-
ALLEGAN-KALAMAZOO-VAN BUREN-
633 PM EDT MON MAY 9 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR BANGOR...MOVING NORTHEAST AT 25
MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  GRAND JUNCTION...     BREEDSVILLE...        GLENDALE...
  PAW PAW...            BLOOMINGDALE...       GOBLES...
  MATTAWAN...           KENDALL...            OSHTEMO...
  ALAMO...              KALAMAZOO...          OTSEGO...
  PLAINWELL...          PORTAGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4214 8620 4234 8627 4260 8569 4221 8543
TIME...MOT...LOC 2233Z 246DEG 22KT 4226 8611

93
Special weather statement, May 9, 7:04 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
704 PM EDT MON MAY 9 2011

MIZ057-092345-
KENT-
704 PM EDT MON MAY 9 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM OVER CENTRAL KENT COUNTY BETWEEN
GRAND RAPIDS AND ROCKFORD...MOVING EAST AT 30 MPH.

PEA SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE
DOWNPOURS...ARE POSSIBLE WITH THIS STORM. THIS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4328 8532 4295 8533 4295 8566 4316 8571
TIME...MOT...LOC 2303Z 259DEG 24KT 4307 8556

93
Local storm report, May 9, 7:06 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
706 PM EDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             5 NE GRAND RAPIDS       43.01N 85.59W
05/09/2011  M0.25 INCH       KENT               MI   AMATEUR RADIO

            MEASURED BY AMATEUR RADIO AT 3 MILE AND THE EAST
            BELTLINE.

&&

GEO
Special weather statement, May 9, 7:16 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
716 PM EDT MON MAY 9 2011

MIZ064-065-100015-
ALLEGAN-BARRY-
716 PM EDT MON MAY 9 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF SAUGATUCK...MOVING EAST AT
40 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4260 8623 4264 8623 4270 8621 4277 8621
      4277 8555 4242 8555 4242 8628
TIME...MOT...LOC 2316Z 285DEG 36KT 4255 8611

WDM
Local storm report, May 9, 7:24 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
724 PM EDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             1 SE ADA                42.94N 85.48W
05/09/2011  M0.25 INCH       KENT               MI   NWS EMPLOYEE

            HAIL NEARLY COVERED THE GROUND.

&&

GEO
Special weather statement, May 9, 8:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
821 PM EDT MON MAY 9 2011

MIZ051-052-058-059-066-067-074-100115-
CLINTON-EATON-GRATIOT-INGHAM-IONIA-JACKSON-MONTCALM-
821 PM EDT MON MAY 9 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 818 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS A LINE NEAR ST. JOHNS TO 10 MILES WEST OF LANSING TO
22 MILES SOUTH OF LANSING...MOVING EAST AT 25 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4230 8413 4230 8460 4255 8480 4266 8482
      4312 8516 4313 8437 4278 8436 4278 8419
      4273 8415
TIME...MOT...LOC 0021Z 251DEG 23KT 4299 8494 4271 8471
          4259 8469 4243 8454

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 12:47 AM EDTSpecial Weather StatementGRRIngham58 min
May 10, 1:23 AM EDTSpecial Weather StatementGRRMecosta, Newaygo82 min
May 10, 2:40 AM EDTSpecial Weather StatementGRRGratiot, Isabella, Montcalm2 hr
May 10, 2:57 AM EDTSpecial Weather StatementGRRClinton, Ionia2 hr
May 10, 6:13 AM EDTSpecial Weather StatementGRRJackson77 min
May 10, 6:20 AM EDTSevere Thunderstorm WarningGRRJackson73 min
May 10, 7:56 AM EDTSpecial Weather StatementGRRIngham64 min

Nearby

Special Weather Statements in Michigan, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.